HYPO AND HYPERGLYCEMIA

Hypoglycemia (insulin reaction, insulin shock, low sugar reaction) can occur when the blood sugar either drops too low (usually below 60 mg/dl) or drops too quickly (even if the absolute blood sugar is above 60). The onset of symptoms is sudden. The symptoms may include:

 

abnormal behavior nausea
blurred vision nervousness
convulsions pallor
dizziness shakiness
drowsiness shallow respirations
fatigue sweating
headaches weakness
hunger  

 

Each individual may respond differently with a hypoglycemic reaction, but in any one individual the symptoms are usually the same for each episode. Some or all of the above symptoms are usually present. If the symptoms are not severe, try to check a blood sugar first. If the symptoms are severe, don't wait--act immediately. If the symptoms do not improve in 15 minutes, retreat them. If a person is unresponsive, call the doctor or hospital emergency room.

 

 

A hypoglycemic reaction is treated by giving a simple sugar that is rapidly absorbed through the lining of the mouth and/or the stomach. Give 2 glucose tablets OR 4-6 ounces of orange juice OR 4-6 ounces of apple juice OR 2 sugar cubes OR 2 pieces of candy. If the person is not unconscious, wait 15 minutes. If the person is feeling a little better, then give a more substantial snack containing some protein (sandwich, milk, peanut butter and crackers, cheese and fruit) to carry them through to the next meal and prevent a repeat reaction within the next hour.

 

If the person is unconscious, you cannot give anything by mouth. IF YOU HAVE A GLUCAGON KIT at home, you can use it to inject glucagon. (People who are prone to serious low sugar reactions should always have a Glucagon Kit available at home.) Most of the time, after a glucagon injection, the person will awaken in a couple minutes. Otherwise, you MUST call 911. Minutes may be important!! Once the person is awake again, give a more substantial snack by mouth as described above. For serious low blood sugar reactions (those that cause a person to lose consciousness) you should call the doctor to inform him of what happened.

 

HYPERGLYCEMIA

 

Hyperglycemia (which can lead to diabetic ketoacidosis) occurs when the blood sugar gets too high. Blood sugars that run consistently above 300 mg/dl may be a sign of developing serious hyperglycemia, and the doctor should be notified. The onset of serious hyperglycemia is usually gradual over hours or days and the symptoms include the following:

abdominal pain headache
constipation nausea
dim vision rapid pulse
drowsiness shortness of breath
fatigue thirst
fruity breath odor vomiting

 

Each individual may respond differently when developing hyperglycemia, but in any one individual the symptoms are usually the same for each episode. Some or all of the above symptoms are usually present. If the symptoms are not severe check a blood sugar first. If the symptoms are severe call the doctor or the hospital emergency room. The treatment for hyperglycemia is plenty of fluids--good hydration, and more (regular) insulin. Treatment of this situation should be directed by the doctor.

 

Revised 8/08
 


 

 

ŠTed A. Tobey, M.D., Inc. ~ All Rights Reserved